Kentucky, 2003Flood in Kentucky, February 17, 2003
February 17, 2003 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 16, 3:10 PM EST, 9 hours 50 minutes earlier.
Area forecast discussion, Feb 16, 3:10 PM EST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EST SUN FEB 16 2003
LOOKS LIKE ONE MORE DECENT PUSH IN PCPN LATE THIS AFTN AND EVNG. UPR
LEVEL SYS WITH COMMA HEAD DVLPG FM SRN IL THRU SRN INDIANA. SHOT OF
ISENTROPIC LFT (OUT AHD OF DVLPG UPR SYS) WILL SURGE INTO MUCH OF
OUR FORECAST AREA (FA) THIS EVNG. MEANWHILE DEFORMATION ZONE TO SCRAPE
S-CNTRL IND THIS EVNG WITH ENHANCED PCPN. SOUNDING DATA INDICATES
MNLY FRZG RAIN/SLEET NORTH AND EAST CNTRL KY... SHIFTING INTO A BIT
OF A SNOW MODE TWD THE END...WITH SLEET OR SNOW IN THE FAR NW SECTIONS.
WE WILL CONTINUE WINTER STORM WARNING TIL MIDNIGHT OVR THE NORTH 1/2
OF FA. ACRS S-CNTRL KY FEEL COMFORTABLE DROPPING THE FLOOD WATCH...
WITH THE BULK OF THE HVY DUTY PCPN OVR...ALTHOUGH MINOR FLOODING AND
RIVER FLOODING CONTS. ONLY QUESTION IS THE AREA ARND BWG ... WHETHER
OR NOT WE NEED A WINTER WX ADVISORY FOR THIS EVNG...WITH TEMPS ARND
32 DEGREES. PLAN TO MAKE LAST MINUTE DECISION ON THAT CALL. PCPN TO
TAPER OFF TO LIGHT SNOW/FRZG DRZL AFTER MIDNIGHT. IF THERE IS ENUF
LEFT OVER LGT PCPN LATE TNGT...MIGHT HAVE TO TRANSITION INTO AN
ADVISORY. BUT WILL NOT CONFUSE THE ISSUE AT THIS POINT AND HIGHLIGHT
THE MAIN EVENT.
LOTS OF UPR LEVEL TROFING AND RESIDUAL LOW LVL MOISTURE ON MONDAY.
AS A RESULT...CLDS AND THREAT OF LGT PCPN TO CONT...SPCLY NE PART
OF OUR FA.
SOUNDINGS AND RH TIME SECTIONS SUGGESTIVE OF MNLY CLDY CONDS MON
NIGHT...AS INVERSION SETS UP ABOVE COOL/MOIST LOW LAYERS.
AS MORE RDGG WORKS INTO OH VLY ON TUE...FEEL CLRG CONDS TO RPDLY
IMPROVE SITUATION.
WEAK FRNTL BNDRY TO APRCH FA TUE NITE...WITH INCREASE IN CLDS.
WILL KEEP MEDIUM RANGE POPS ON WEDNESDAY...AS WEAK FNT DROPS THRU
OUR RGN.
MORE OR LESS HAVE FOLLOWED MOS TEMP SUITE OF GUIDE.
.SDF...WINTER STORM WARNING NORTH HALF OF THE FORECAST AREA THROUGH
MIDNIGHT.
STUREYHazardous weather outlook, Feb 16, 10:25 PM EST, 2 hours 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 PM EST SUN FEB 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...OVERNIGHT.
PATCHY FREEZING DRIZZLE AND LIGHT SNOW WILL CONTINUE OVERNIGHT.
ADDITIONAL ACCUMULATIONS WILL BE LESS THAN AN INCH ALONG AND NORTH
OF THE OHIO RIVER, WITH NO ADDITIONAL ACCUMULATION EXPECTED
ELSEWHERE.
AS TEMPERATURES FALL INTO THE MID 20S OVERNIGHT, ANY WET ROADWAYS
WILL FREEZE UP, ESPECIALLY SECONDARY ROADS, BRIDGES AND OVERPASSES.
IN ADDITION MOST ROADS ACROSS NORTH CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA ARE SNOW AND/OR ICE COVERED, AND EXTREMELY
HAZARDOUS. IF YOU VENTURE OUT OVERNIGHT, PLEASE USE EXTREME CAUTION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JMB
Flood, Warren
- When
- February 17, 1:00 AM EST to 1:30 PM EST
- Where
- Warren forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.994, -86.424 (the zone’s center; the record gives no point)
The Barren River at Bowling Green crested at 28.6 feet at 6 AM EST on February 17. Flood stage at Bowling Green is 28 feet. Minor flooding occurs at this level. Cultivated land begins to flood on the right bank about 8 miles downstream from the gauge.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Carolina, February 17, 20031 death · 2 injured · $30,000 · 4 events
- Heavy Snow in New York, February 17 to 18, 2003$20 million · 15 events
- Heat in Florida, February 17, 20031 death · 1 event
- Heavy Snow in New York, February 17 to 18, 2003$2.6 million · 17 events
- Heavy Snow in Pennsylvania, February 17, 2003$350,000 · 7 events
- Damaging Wind in Idaho, February 17, 2003$100,000 · 50 kt wind · 1 event
- Winter Storm in Massachusetts, February 17 to 18, 200323 events
- Winter Storm in New York, February 17 to 18, 200322 events
- Winter Weather in Vermont, February 17 to 18, 2003$20,000 · 4 events
- Flood in Kentucky, February 17 to 19, 2003$20,000 · 1 event
- Heavy Snow and Winter Weather in Maine, February 17 to 18, 200312 events
- Heavy Snow and Winter Weather in New Hampshire, February 17 to 18, 200310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343098.